Health knowledge made personal
Join this community!
› Share page:
Go
Search posts:

Going off your meds? Taper, don't go cold turkey.

Posted Jun 23 2010 11:18am

I've discussed the potential problems that come with going off SSRIs in the past . In my experiences, these have included light-headedness, a feeling of going inside your head, a feeling of distance from the world around you -- and, in the case of Paxil, what some call the "zaps," the feeling that there are tiny electrical storms taking place in your brain. (Quite disconcerting, this sensation.) In the past, when I've gone off SSRIs -- and I've discontinued taking several of them over the years, either because I was feeling well and convinced I could do fine without them, or because I was sick and tired of the side effects -- I've had more success at avoiding unpleasantness when I weaned myself slowly rather than stopping suddenly, all at once.

But it turns out that the downsides of quitting psychiatric medications cold turkey go beyond discomfiting sensations while your brain is adjusting to life without meds. According to a recent study in the American Journal of Psychiatry, cited here , going off your meds quickly can result in your ailment storming back into your life. From the link
In patients with major depressive disorder, panic disorder, or bipolar disorder, the risk for illness recurrence is far greater following abrupt or rapid, vs gradual, discontinuation of clinically effective antidepressant treatment....
"The general point for clinical practice," Dr. [Ross J.] Baldessarini said, "is that it appears that most psychotropic drugs, when discontinued abruptly or rapidly, can lead to early and severe exacerbations of the illnesses being treated.

"It is my impression that this concept has been widely accepted and that clinical practice has been modified appropriately in many cases to include gradual dose tapering and slow discontinuation when feasible clinically," he added.

Optimal dose-tapering times and protocols still need to be worked out, Dr. Baldessarini noted. However, in general, he said, it is wise to taper off most psychotropics during at least several weeks.
 Dr. Baldessarini is an MD at Harvard Medical School and Massachusetts' McLean Hospital, so if you're not willing to listen to me when it comes to this stuff, perhaps his voice carries a little more authority to you.


Post a comment
Write a comment:

Related Searches